Dangerous abbreviations: "U" can make a difference!

Dynamics. Fall 2005;16(3):11-5.

Abstract

Dangerous abbreviations are also known as "error-prone abbreviations". They are referred to as "dangerous" or "error-prone" because they can lead to misinterpretation of orders and other communications, resulting in patient harm or death. Selected medication errors arising from the use of dangerous abbreviations are highlighted in this article, along with examples of such abbreviations and strategies to eliminate their use. This column is intended to enhance the awareness of practitioners who treat and care for critical care patients of the problems associated with using ambiguous abbreviations and to provide suggestions for associated safe practices.

Publication types

  • Review

MeSH terms

  • Abbreviations as Topic*
  • Adverse Drug Reaction Reporting Systems
  • Bias
  • Canada
  • Critical Care / organization & administration*
  • Drug Prescriptions* / nursing
  • Drug Prescriptions* / standards
  • Handwriting
  • Humans
  • Mathematics
  • Medication Errors / methods
  • Medication Errors / nursing*
  • Medication Errors / prevention & control*
  • Medication Errors / statistics & numerical data
  • Medication Systems, Hospital / organization & administration
  • Nurse's Role
  • Organizational Culture
  • Pharmacists / organization & administration
  • Professional Role
  • Safety Management / organization & administration*